Alert archive / Georgia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 107, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 3, 2016, 5:18 PM EDT for 6 counties in Georgia. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2016, 5:18 PM EDT (21:18 UTC)
- Expired
- May 3, 2016, 5:49 PM EDT
- In force
- 31 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ben Hill County, GA, Berrien County, GA, Irwin County, GA, Tift County, GA, Turner County, GA, Worth County, GA
The radar
The Moody AFB radar (KVAX), 91 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 5:28 PM EDT | HAIL 1 | Ocilla, GA | PICTURE RECEIVED VIA TWITTER OF QUARTER SIZE HAIL. |
| May 3, 5:30 PM EDT | TSTM WND DMG | Ocilla, GA | TREES AND POWER LINES DOWN IN THE CITY OF OCILLA. A HOUSE FIRE DUE TO A DOWNED POWER LINE IN THE CITY AS WELL. |
| May 3, 5:45 PM EDT | TSTM WND DMG | Fitzgerald, GA | TREES DAMAGED AN SUV AND A MOBILE HOME. REPORT VIA WALB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 4:04 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 721 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
283
WUUS52 KTAE 032118
SVRTAE
GAC017-019-155-277-287-321-032200-
/O.NEW.KTAE.SV.W.0107.160503T2118Z-160503T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
518 PM EDT TUE MAY 3 2016
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL BERRIEN COUNTY IN SOUTH CENTRAL GEORGIA...
SOUTHEASTERN TURNER COUNTY IN SOUTH CENTRAL GEORGIA...
TIFT COUNTY IN SOUTH CENTRAL GEORGIA...
IRWIN COUNTY IN SOUTH CENTRAL GEORGIA...
EAST CENTRAL WORTH COUNTY IN SOUTH CENTRAL GEORGIA...
BEN HILL COUNTY IN SOUTH CENTRAL GEORGIA...
* UNTIL 600 PM EDT
* AT 518 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF MYSTIC...OR 9 MILES NORTH OF TIFTON...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TIFTON...FITZGERALD...OCILLA...UNIONVILLE...MYSTIC...PHILLIPSBURG...
IRWINVILLE AIRPORT...QUEENSLAND...WRAY...PINETTA...ARP...INAHA...
FITZGERALD MUNICIPAL A/P...OSIERFIELD...ASHTON...HARDING...IRWINVILLE...
TIFT AIRPORT...VANCEVILLE AND LULAVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3183 8315 3183 8314 3181 8313 3181 8312
3166 8301 3164 8301 3164 8303 3162 8303
3161 8306 3155 8306 3150 8310 3140 8356
3157 8372 3185 8333 3184 8321 3185 8318
TIME...MOT...LOC 2118Z 234DEG 34KT 3158 8345
HAIL...1.00IN
WIND...60MPH
$$
9-FOURNIER3 follow-up statements
083
WWUS52 KTAE 032127
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
527 PM EDT TUE MAY 3 2016
GAC019-321-032137-
/O.CAN.KTAE.SV.W.0107.000000T0000Z-160503T2200Z/
BERRIEN GA-WORTH GA-
527 PM EDT TUE MAY 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BERRIEN AND EAST
CENTRAL WORTH COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTH CENTRAL GEORGIA.
LAT...LON 3183 8315 3183 8314 3181 8313 3181 8312
3166 8301 3164 8301 3164 8303 3162 8303
3161 8306 3155 8306 3150 8310 3148 8352
3160 8360 3185 8333 3184 8321 3185 8318
TIME...MOT...LOC 2127Z 234DEG 34KT 3163 8337
$$
GAC017-155-277-287-032200-
/O.CON.KTAE.SV.W.0107.000000T0000Z-160503T2200Z/
TURNER GA-TIFT GA-IRWIN GA-BEN HILL GA-
527 PM EDT TUE MAY 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN TURNER...NORTHEASTERN TIFT...IRWIN AND BEN HILL
COUNTIES...
AT 527 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MYSTIC...OR 7
MILES WEST OF OCILLA...MOVING NORTHEAST AT 40 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FITZGERALD...OCILLA...TIFTON...MYSTIC...IRWINVILLE AIRPORT...HARDING...
IRWINVILLE...QUEENSLAND...WRAY...LULAVILLE...PINETTA...ARP...WESTWOOD...
CHULA...FITZGERALD MUNICIPAL A/P...OSIERFIELD...BOWENS MILL...ABBA...
SUNSWEET AND ASHTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3183 8315 3183 8314 3181 8313 3181 8312
3166 8301 3164 8301 3164 8303 3162 8303
3161 8306 3155 8306 3150 8310 3148 8352
3160 8360 3185 8333 3184 8321 3185 8318
TIME...MOT...LOC 2127Z 234DEG 34KT 3163 8337
HAIL...1.50IN
WIND...60MPH
$$
9-FOURNIER563
WWUS52 KTAE 032134
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
534 PM EDT TUE MAY 3 2016
GAC287-032144-
/O.CAN.KTAE.SV.W.0107.000000T0000Z-160503T2200Z/
TURNER GA-
534 PM EDT TUE MAY 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TURNER COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTH CENTRAL GEORGIA.
LAT...LON 3179 8317 3180 8314 3181 8313 3181 8312
3166 8301 3164 8301 3164 8303 3162 8303
3161 8306 3155 8306 3150 8310 3150 8340
3162 8344 3173 8327 3177 8320 3178 8319
TIME...MOT...LOC 2134Z 234DEG 34KT 3167 8330
$$
GAC017-155-277-032200-
/O.CON.KTAE.SV.W.0107.000000T0000Z-160503T2200Z/
TIFT GA-IRWIN GA-BEN HILL GA-
534 PM EDT TUE MAY 3 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN TIFT...IRWIN AND EASTERN BEN HILL COUNTIES...
AT 534 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MYSTIC...OR NEAR
FITZGERALD...MOVING NORTHEAST AT 40 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FITZGERALD...OCILLA...MYSTIC...FITZGERALD MUNICIPAL A/P...OSIERFIELD...
IRWINVILLE...WRAY...PINETTA AND ASHTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3179 8317 3180 8314 3181 8313 3181 8312
3166 8301 3164 8301 3164 8303 3162 8303
3161 8306 3155 8306 3150 8310 3150 8340
3162 8344 3173 8327 3177 8320 3178 8319
TIME...MOT...LOC 2134Z 234DEG 34KT 3167 8330
HAIL...1.50IN
WIND...60MPH
$$
9-FOURNIER834
WWUS52 KTAE 032149
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
549 PM EDT TUE MAY 3 2016
GAC017-155-277-032158-
/O.CAN.KTAE.SV.W.0107.000000T0000Z-160503T2200Z/
TIFT GA-IRWIN GA-BEN HILL GA-
549 PM EDT TUE MAY 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TIFT...IRWIN AND
EASTERN BEN HILL COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTH CENTRAL GEORGIA.
LAT...LON 3179 8317 3180 8314 3181 8313 3181 8312
3166 8301 3164 8301 3164 8303 3162 8303
3161 8306 3155 8306 3150 8310 3150 8340
3162 8344 3173 8327 3177 8320 3178 8319
TIME...MOT...LOC 2148Z 234DEG 34KT 3175 8317
$$
9-FOURNIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:56 PM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 3, 3:56 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 356 PM EDT TUE MAY 3 2016 .NEAR TERM [Through Tonight]... Thunderstorms were becoming more numerous in the early afternoon across the area, but storm intensity was only increasing very gradually. Individual cells were struggling to build much reflectivity above 20,000 feet, suggesting that perhaps the mid- level lapse rates are not as steep as what was sampled earlier by our 12Z Tallahassee sounding. A slight risk of severe weather continues for much of the northern half of the area from SPC, and the environment does support the potential for some isolated severe storms. Objective analysis and modifying the 12Z sounding for current temperature and dewpoint spreads yields around 2000 j/kg of SBCAPE, and effective deep layer shear is around 35-40 knots. Therefore, there is still a chance some of the stronger storms this afternoon could produce some large hail and damaging winds. Storm coverage and intensity should diminish quickly after 00Z. .SHORT TERM [Wednesday Through Thursday Night]... An elongated +PV anomaly is clearly visible on WV imagery this afternoon, stretching through the Ohio & Mississippi Valleys, and the Central & Southern Plains. Another large, but more consolidated anomaly can also be found on WV imagery entering the Upper Mississippi Valley and Great Lakes region from the north. At the surface, a cold front leads these features, draped down the Appalachians and through the Southeast. By Wednesday morning, the latter anomaly will force the former into the Southeast, also just clearing the front through the southeast Big Bend of Florida. Any rain still lingering tomorrow morning will likely be around Dixie county and should finish up by mid-morning. The latter anomaly will settle into the eastern CONUS through the remainder of the period, yielding a large area of low pressure centered over the Mid-Atlantic. Lower tropospheric heights and temperatures between 2-4 standard deviations below normal will result in a much cooler end to the week. Wednesday will be the transition day with highs ranging from the upper 70s north and west of the Flint and Apalachicola, to around 80 to the east. Thursday will be the coolest afternoon with highs ranging from the low 70s across Alabama and Georgia to the mid 70s elsewhere. Overnight lows will range from the upper 50s to low 60s on Wednesday night, down to the low 50s on Thursday night. .LONG TERM [Friday Through Tuesday]... Deep layer ridging will become entrenched through the extended range, resulting in above average temperatures and no rainfall. && .AVIATION [Through 18Z Wednesday]... Numerous thunderstorms will develop after 18Z with local MVFR/IFR cigs and vsbys in brief moderate to heavy rain as a cold front moves slowly southeast across the region. There is a threat of damaging hail with these thunderstorms as well as locally strong wind gusts. Showers and thunderstorms will gradually diminish by 06Z-09Z as the front moves southeast from the FL panhandle to north central FL. Expect clearing skies and dry conditions 12Z-18Z Wed. && .MARINE... Cautionary level winds are expected late Wednesday through Friday morning in the wake of a cold front. Otherwise, relatively light winds and low seas will prevail. && .FIRE WEATHER... Although much drier conditions are expected over the next several days, it should be cool enough in the afternoon to preclude critical relative humidity levels. Thus, Red Flag conditions are not expected. However, dispersion indices are expected to be rather high Wednesday and Thursday due to deep mixing heights and moderately strong transport winds. && .HYDROLOGY... Numerous showers and thunderstorms will result in 1 to 2 inches of rain with locally higher amounts possible. Rain will generally fall in the 12 hour period between 18Z today and 06Z Wednesday. Brief heavy rainfall in urban areas may create some minor street flooding but otherwise no hydrology related hazards are expected. Dry conditions return on Wednesday and will continue for the next several days. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 66 81 60 74 52 / 40 10 0 0 0 Panama City 67 77 64 74 58 / 20 10 0 0 0 Dothan 61 76 56 71 51 / 30 0 0 0 0 Albany 62 77 57 71 50 / 40 10 0 0 0 Valdosta 66 79 58 73 51 / 50 20 0 0 0 Cross City 70 80 63 76 52 / 60 40 10 0 0 Apalachicola 68 78 65 74 57 / 30 20 0 0 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Lamers SHORT TERM...Harrigan LONG TERM...Harrigan AVIATION...Hollingsworth MARINE...Harrigan FIRE WEATHER...Harrigan HYDROLOGY...Hollingsworth
In the hours before
Local storm report, May 3, 4:54 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
454 PM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL ENE MINTON 31.35N 83.81W
05/03/2016 E1.00 INCH WORTH GA PUBLIC
QUARTER SIZE HAIL REPORTED VIA MPING.
&&
08-LAMERSLocal storm report, May 3, 5:05 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
505 PM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL 2 E TIFTON 31.45N 83.47W
05/03/2016 E1.50 INCH TIFT GA TRAINED SPOTTER
PING PONG BALL SIZE SPIKY HAIL REPORTED NEAR THE
INTERSECTION OF HIGHWAYS 82 AND 319.
&&
08-LAMERSLocal storm report, May 3, 5:09 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
509 PM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL SALE CITY 31.26N 84.02W
05/03/2016 E1.00 INCH MITCHELL GA PUBLIC
QUARTER TO HALF DOLLAR SIZED HAIL NEAR SALE CITY REPORTED
AT 415PM
&&
RHLocal storm report, May 3, 5:14 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
514 PM EDT TUE MAY 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG SALE CITY 31.24N 83.94W
05/03/2016 MITCHELL GA 911 CALL CENTER
TREE DOWN ALONG SALE CITY ROAD
&&
RHThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:04 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt, Mitchell, Worth | 26 min |
| May 3, 4:18 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt, Mitchell, Worth | 27 min |
| May 3, 4:38 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Thomas | 37 min |
| May 3, 4:41 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt, Irwin, Tift, Turner, Worth | 31 min |
| May 3, 4:52 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Lowndes | 38 min |
| May 3, 5:00 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Cook, Irwin, Tift | 13 min |
| May 3, 5:01 PM EDT | Severe Thunderstorm Warning | TAE | Irwin, Tift, Turner, Worth | 13 min |
| May 3, 5:15 PM EDT | Severe Thunderstorm Warning | TAE | Lanier, Lowndes | 15 min |
| May 3, 5:45 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Brooks, Lanier, Lowndes | 45 min |
| May 3, 6:04 PM EDT | Severe Thunderstorm Warning | TAE | Ben Hill, Irwin | 10 min |
| May 3, 6:27 PM EDT | Severe Thunderstorm Warning | TAE | Lanier | 18 min |
| May 3, 6:45 PM EDT | Severe Thunderstorm Warning | TAE | Grady | 30 min |
| May 3, 7:28 PM EDT | Severe Thunderstorm Warning | TAE | Lee, Worth | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.